Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 30, 2013, 9:09 PM EST for 7 counties in South Carolina. It was in force for 66 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 30, 2013, 9:09 PM EST (02:09 UTC)
- Expired
- Jan 30, 2013, 10:15 PM EST
- In force
- 66 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 9:26 PM EST | TSTM WND DMG | 12 Ne Elgin, SC | A FEW TREES DOWN |
| Jan 30, 9:26 PM EST | TSTM WND DMG | Heath Springs, SC | A FEW TREES DOWN |
| Jan 30, 9:39 PM EST | TSTM WND DMG | 1 Sse Camden, SC | A FEW TREES DOWN |
| Jan 30, 9:44 PM EST | TSTM WND DMG | Pageland, SC | DOT REPORTED SEVERAL TREES DOWN IN THE PAGELAND AREA. |
| Jan 30, 10:10 PM EST | TSTM WND DMG | 9 Nne Bishopville, SC | TREES DOWN ON ASHLAND-STOKES BRIDGE HIGHWAY NEAR DARLINGTON AND LEE COUNTY LINE. |
| Jan 30, 10:12 PM EST | TSTM WND DMG | 11 Sw Bishopville, SC | DOT REPORTED SEVERAL TREES DOWN ALONG REMBERT CHURCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 30, 5:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
823
WUUS52 KCAE 310209
SVRCAE
SCC025-039-055-057-061-079-085-310315-
/O.NEW.KCAE.SV.W.0009.130131T0209Z-130131T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EST WED JAN 30 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
LEE COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1015 PM EST
* AT 906 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES NORTHEAST OF LANCASTER TO 17 MILES WEST OF
LUGOFF...AND MOVING EAST AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD...
PAGELAND...LUGOFF...LANCASTER...KERSHAW...HEATH SPRINGS...ELGIN...
CHERAW...CAMDEN AND BISHOPVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
3436 8028 3433 8023 3437 8017 3432 8017
3423 8011 3420 8011 3416 8015 3409 8008
3408 8003 3404 8005 3412 8109 3483 8076
3481 7994 3468 7986 3465 7979 3461 7978
TIME...MOT...LOC 0208Z 270DEG 29KT 3482 8064 3416 8095
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 8:22 PM EST, 47 minutes earlier.
Area forecast discussion, Jan 30, 8:22 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EST WED JAN 30 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS EVENING BRINGING
SHOWERS AND THUNDERSTORMS. AFTER THE COLD FRONT PASSES...IT WILL
TURN SHARPLY COLDER. HIGHS THURSDAY WILL BE ALMOST 30 DEGREES
COLDER THAN TODAY. HIGH PRESSURE FRIDAY AND SATURDAY WILL PROVIDE
DRY CHILLY WEATHER WITH BELOW NORMAL TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT MOVING INTO CENTRAL SC AND EASTERN GA BEGINNING TO
INCREASE FORWARD SPEED AS THE ASSOCIATED UPPER TROUGH OVER THE
UPPER MIDWEST BECOMES MORE NEGATIVELY TILTED. WINDS AT 850MB
CURRENTLY AROUND 60 KTS OVER THE AREA. LINE OF CONVECTION JUST
AHEAD OF THE FRONT APPEARS TO BE WEAKENING JUST A BIT BUT
INDIVIDUAL CELLS STILL ABLE PRODUCE DAMAGING WINDS. TORNADO WATCH
REMAINS IN EFFECT UNTIL 1 AM THURSDAY MORNING. AN ISOLATED TORNADO
IS STILL POSSIBLE AHEAD OF THE FRONT. DUE TO THE STRONG WINDS
AND POTENTIAL FOR STRONG WINDS TO REACH THE SURFACE...A FEW GUSTS
ABOVE 40 MPH ARE POSSIBLE...SO WILL CONTINUE THE WIND ADVISORY.
COLD FRONT SHOULD PUSH EAST OF THE AREA AROUND 06Z WITH SHOWERS
ENDING FROM WEST TO EAST. GUSTY WINDS WILL CONTINUE BEHIND FRONT
AS STRONG COLD ADVECTION DEVELOPS BY 09Z. TEMPERATURES MAY STAY UP
FOR A WHILE DUE TO MIXING BUT WITH COLD ADVECTION EXPECT
TEMPERATURES TO FALL INTO THE 40S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THURSDAY AND THURSDAY NIGHT...HIGH PRESSURE ALONG WITH DRIER AIR AND
STRONG COLD AIR ADVECTION WILL DOMINATING THE REGION THURSDAY AS THE
COLD FRONT MOVES FURTHER OFFSHORE. EXPECT THURSDAY TO BE SUNNY WITH
WESTERLY WINDS BETWEEN 10 AND 15 MPH AND HIGH TEMPERATURES IN THE
LOWER TO MIDDLE 50S. THURSDAY NIGHT WILL SEE THE APPROACH OF A POST
COLD FRONTAL TROUGH ASSOCIATED WITH A REINFORCING SHOT OF COLD AIR.
ALTHOUGH THE TROUGH WILL NOT CROSS THE REGION UNTIL FRIDAY WILL
EXPECT TO SEE SOME CLOUDINESS AHEAD OF THE TROUGH WHICH WILL WORK TO
KEEP TEMPERATURES UP SLIGHTLY. EVEN WITH THE PARTLY CLOUDY SKIES AND
WEAKENING COLD AIR ADVECTION OVERNIGHT LOWS WILL GENERALLY BE IN THE
UPPER 20S TO LOWER 30S.
FRIDAY AND FRIDAY NIGHT...POST COLD FRONTAL TROUGH WILL MOVE THROUGH
AROUND DAYBREAK WITH UPPER LEVEL TROUGH MOVING THROUGH DURING THE
MID MORNING. WITH THE PASSING OF THESE FEATURES ADDITIONAL DRIER AIR
WILL MOVE INTO THE REGION WITH MOSTLY CLEAR SKIES EXPECTED FOR THE
PERIOD. WITH NORTHWEST TO NORTH WINDS COLD AIR ADVECTION WILL REMAIN
ACROSS THE REGION WITH THE ADVECTION WEAKENING FRIDAY EVENING AS THE
HIGH BECOMES CENTERED OVER THE SOUTHEASTERN US. THIS WILL KEEP
TEMPERATURES BELOW NORMAL WITH DAYTIME HIGHS IN THE UPPER 40S TO
LOWER 50S WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 20S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FEW CHANGES MADE TO THE LONG TERM FORECAST AS MODELS REMAIN IN GOOD
AGREEMENT WITH THE PATTERN REMAINING PROGRESSIVE. HIGH PRESSURE WILL
BE MOVING OFFSHORE ON SATURDAY AS A WEAK DISTURBANCE MOVES THROUGH
THE UPPER TROUGH AND CROSSES THE FORECAST AREA LATE SATURDAY
NIGHT/EARLY SUNDAY MORNING. HAVE REMAINED WITH DRY FORECAST AS
WESTERLY WINDS AND DOWNSLOPING WILL LIKELY LOWER CHANCES OF RAIN.
HIGH PRESSURE BUILDS IN FOR MONDAY AND TUESDAY WITH MOSTLY SUNNY
SKIES...HOWEVER WITH THE UPPER LEVEL TROUGH OVER THE AREA
TEMPERATURES WILL CONTINUE SLIGHTLY BELOW NORMAL. MODEL DIFFERENCES
BEGIN INCREASING TUESDAY NIGHT AND WEDNESDAY AS THE UPPER LEVEL
RIDGE TRIES TO BUILD BACK INTO THE EASTERN US. TEMPERATURES THROUGH
THE LONG TERM WILL BE SLIGHTLY BELOW TO NEAR NORMAL WITH DAYTIME
HIGHS GENERALLY IN THE MIDDLE 50S TO AROUND 60 AND OVERNIGHT LOWS IN
THE LOWER TO MIDDLE 30S.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
A STRONG COLD FRONT WILL CROSS THE TERMINALS THROUGH 04Z. TURBULENCE
IS LIKELY AHEAD OF THE FRONT WITH SOUTH WINDS GUSTING UP TO 35
KNOTS. SCATTERED SHOWERS CROSSING THE MIDLANDS AND CSRA WILL BECOME
WIDESPREAD FROM 01Z THROUGH 04Z...WITH MVFR OR LOWER CONDITIONS.
SCATTERED THUNDERSTORMS...POSSIBLY SEVERE...ARE ALSO POSSIBLE
THROUGH 04Z AS THE CONVECTIVE LINE MOVES THROUGH.
VFR CONDITIONS RETURNING TO AGS/DNL BY 06Z...CAE/CUB BY 07Z...AND
OGB BY 09Z. WINDS SHIFTING TO WEST BEHIND THE FRONT AND REMAIN GUSTY
BUT SLOWLY DIMINISHING.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED THURSDAY
AFTERNOON THROUGH MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR GAZ040-063>065-077.
&&Hazardous weather outlook, Jan 30, 8:00 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 800 PM EST WED JAN 30 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 800 PM EST WED JAN 30 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... ...TORNADO WATCH 23 IN EFFECT UNTIL 1 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 30, 8:46 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
846 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG NEWBERRY 34.28N 81.61W
01/30/2013 NEWBERRY SC 911 CALL CENTER
TREES DOWN COUNTY WIDE WITH POWER OUTAGES IN
NEWBERRY
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 8:47 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
847 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG POMARIA 34.27N 81.42W
01/30/2013 NEWBERRY SC 911 CALL CENTER
TREES DOWN
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 8:49 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
849 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG AIKEN 33.54N 81.73W
01/30/2013 AIKEN SC 911 CALL CENTER
TREES DOWN IN BEECH ISLAND AREA
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 8:50 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG AUGUSTA 33.46N 82.00W
01/30/2013 RICHMOND GA 911 CALL CENTER
SEVERAL TREES DOWN AND POWER LINES DOWN
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 8:59 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG 15 NNW LANCASTER 34.94N 80.84W
01/30/2013 LANCASTER SC 911 CALL CENTER
SEVERAL REES DOWN ALONG US 521 IN PANHANDLE
OF LANCASTER COUNTY
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 9:06 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND DMG 5 WNW GIRARD 33.08N 81.79W
01/30/2013 BURKE GA LAW ENFORCEMENT
TREES DOWN ON POWER LINES WITH POWER OUTAGES
NEAR FIRESTATION 11 ON HWY 23
&&
IRIS SYSTEM/MCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 7:17 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 43 min |
| Jan 30, 7:41 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 64 min |
| Jan 30, 7:58 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Saluda | 32 min |
| Jan 30, 8:24 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 66 min |
| Jan 30, 8:26 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lancaster, Lexington, Newberry, Richland and 1 more | 64 min |
| Jan 30, 9:06 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Lexington, Orangeburg, Richland and 1 more | 54 min |
| Jan 30, 9:55 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Sumter | 65 min |
| Jan 31, 5:30 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 35 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.